Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 6, 2002, 7:24 AM CDT for Clark County, Scotland County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2002, 7:24 AM CDT (12:24 UTC)
- Expired
- May 6, 2002, 7:45 AM CDT
- In force
- 21 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 170 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 061224
SVRMLI
MOC045-199-061245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 AM CDT MON MAY 6 2002
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN NORTHEAST MISSOURI
SCOTLAND COUNTY IN NORTHEAST MISSOURI
* UNTIL 745 AM CDT
* AT 720 AM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR SOUTH GORIN
...OR 11 MILES SOUTHWEST OF KAHOKA...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
NEEPER BY 725 AM CDT.
ANTIOCH BY 730 AM CDT.
WINCHESTER BY 735 AM CDT.
GREGORY LANDING BY 740 AM CDT.
AT 717 AM CDT A TRAINED SPOTTER REPORTED HAIL THE SIZE OF QUARTERS
IN GORIN...MISSOURI.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 4043 9200 4026 9199 4025 9150 4037 9147
4043 9156
LRE
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:35 AM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, May 6, 2:35 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 235 AM CDT MON MAY 6 2002 DIFFICULT FORECAST...WITH MANY CONCERNS INCLUDING PRECIPITATION TIMING IN ACTIVE PATTERN NEXT FEW DAYS...ALONG WITH POTENTIAL FOR HEAVY RAIN/FLOODING AND STRONG/SEVERE THUNDERSTORMS...AND LASTLY TEMPS. NEAR TERM...WATER VAPOR IMAGERY SHOWS WELL DEFINED VORT MAX AND MID LEVEL TROUGH IN EASTERN NE. EDGE GOES TO ETA ON POSITIONING AND STRENGTH. THIS SYSTEM WILL LIFT ACROSS MID MISSISSIPPI VALLEY THROUGH EARLY AFTERNOON WITH 40+ KT LLJ VEERING TOWARD CWA ALONG WITH THETA-E AXIS. THIS WILL RESULT IN PRETTY GOOD COVERAGE OF SHOWERS/TSTMS ACROSS THE REGION THIS MORNING...WHICH LATEST RADAR PICS SUPPORT. ACTIVITY MAY LINGER INTO EARLY AFTERNOON...ESPECIALLY EAST/FAR SOUTH. THEN...LULL IN PRECIPITATION EXPECTED UNTIL LATE AFTERNOON/EVENING WITH FEW BREAKS...ALLOWING TEMPS TO JUMP QUICKLY...MAKING FOR WARM AND HUMID CONDITIONS. TEMPS AT 05Z STILL RUNNING IN MID 60S TO NEAR 70 DEGS...SO WON/T TAKE MUCH SUNSHINE TO SEND TEMPS INTO 80S. CURRENT TEMP FORECAST TODAY LOOKS PRETTY GOOD. ADDITIONAL SHOWERS/TSTMS EXPECTED TO DEVELOP ALONG COLD FRONT LATE AFTERNOON/EVENING AS IT MOVES SOUTH ACROSS CWA. POTENTIAL FOR BUSY EVENING WITH LARGE HAIL AND DAMAGING WIND THREAT...DEPENDING UPON EXTENT OF SOLAR INSOLATION THIS AFTERNOON...BOUNDARY LAYER ENERGY POTENTIAL (BLEP) TECHNIQUE SUPPORTIVE OF STRAIGHT LINE WIND POTENTIAL OF 65 KTS...MAINLY ALONG AND SOUTH OF I-80 WITH LOCALLY HIGHER TO NEAR 80 KTS POSSIBLE WITH ROTATING STORMS. GREAT LAKES ENHANCED FRONT TO STALL TO OUR SOUTH ON TUE...SUPPORTING POTENTIAL FOR SIGNIFICANT HEAVY RAIN AND SEVERE THREAT LATE TUE-WED. TEMPS TUE QUIET TRICKY WITH LARGE GRADIENT EXPECTED FROM NORTHEAST TO SOUTHWEST OF 15 TO 20 DEGS. MODELS SHOW FRONT LIFTING BACK NORTH AS WARM FRONT TUE NIGHT/EARLY WED. REAL CONCERNS WITH HOW FAR NORTH FRONT WILL COME...AS IT COULD END UP BEING FURTHER SOUTH THAN MODELS INDICATE WITH SUBSTATIONAL PRECIPITATION ON COOL SIDE OF BOUNDARY. THIS WILL HAVE IMPACT ON LOCATION OF HEAVY RAIN AND SEVERE POTENTIAL TUE NIGHT/WED. AVN/UKMET SOLUTIONS REMAIN QUITE OMINOUS WITH REGARD TO SEVERE POTENTIAL ON WED. WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL IN MORNING SIG WX OUTLOOK. UPDATED... MONITORING CLOSELY CONVECTIVE TRENDS IN EASTERN NE. LINEAR CONVECTION CONTINUES DEVELOPING ON NOSE OF 50 KT LLJ AT 0730Z. MODELS SUGGEST LLJ TO VEER THIS MORNING...SO EXPECT LINEAR CONVECTION TO SLIDE SLOWLY E/SE TOWARDS SOUTHERN CWA. AT PRESENT TIME...HEAVY RAINS WITH CONVECTIVE COMPLEXES STAYING SOUTH OF CWA ACROSS MO. SOME MODERATE RAIN IN FAR SOUTH IN STRATIFORM REGION WITH UP TO 1/4 INCH OR SO POSSIBLE. KIRKSVILLE REPORTING .30 SO FAR. FFG VALUES IN SOUTH AS LOW AS 1.2 INCHES IN 1 HOUR AND 1.5 INCHES IN 3 HOURS...WHICH IS CONCERNING. ATTIM...STILL GOING TO HOLD OFF ON FLOOD WATCH... GIVEN LITTLE QPF SO FAR. BUT...THIS WILL NEED TO BE MONITORED FOR ANY POSSIBLE CHANGES TO THINKING. .EXTENDED...WILL LIKELY LET RIDE...DUE TO TIME CONSTRAINTS. .DVN... IA...NONE. IL...NONE. MO...NONE. MCCLURE
In the hours before
Special weather statement, May 6, 6:11 AM CDT, 1 hour 13 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-071100- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 611 AM CDT MON MAY 6 2002 ...POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER NEXT FEW DAYS... SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF SOUTHEAST IOWA... WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI THROUGH MIDDAY. MOST OF THE ACTIVITY WILL BE FOUND SOUTH OF HIGHWAY 34. NO SEVERE WEATHER IS EXPECTED HOWEVER...HEAVY RAIN...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. RAINFALL AMOUNTS WILL BE HIGHEST SOUTH OF A LINE FROM KEOSAUQUA...TO FORT MADISON...AND MACOMB...WHERE ONE QUARTER TO ONE HALF INCH IS LIKELY...WITH LOCALLY HIGHER AMOUNTS OF NEAR 3/4 INCH POSSIBLE. FURTHER NORTH EXPECT SCATTERED SHOWERS...WITH A FEW THUNDERSTORMS POSSIBLE. RAINFALL AMOUNTS WILL GENERALLY AVERAGE A FEW HUNDREDTHS TO LESS THAN TWO TENTHS OF AN INCH. THE PRECIPITATION WILL DIMINISH BY EARLY AFTERNOON...HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THERE IS THE POTENTIAL FOR A FEW OF THESE STORMS TO BECOME SEVERE...PRODUCING LARGE HAIL UP TO GOLFBALL SIZE...DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH...AND HEAVY RAINFALL. ANOTHER ROUND OF RAIN AND THUNDERSTORMS IS EXPECTED LATE TUESDAY AND TUESDAY NIGHT...WITH THE CONTINUED THREAT OF LARGE HAIL AND HEAVY RAINFALL. A MORE SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS ANTICIPATED ON WEDNESDAY...AS SURFACE LOW PRESSURE AND A STRONG COLD FRONT SWEEP ACROSS THE REGION DURING THE AFTERNOON AND EVENING. THIS EXTENDED PERIOD OF RAIN WILL GRADUALLY SATURATE SOILS ACROSS THE REGION...AND MAY LEAD TO LOCALIZED FLOODING AND GRADUAL SIGNIFICANT RISES ON AREA RIVERS. STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE RADIO OR TELEVISION STATION FOR LATER FORECASTS AND UPDATES ON THIS DEVELOPING SITUATION.
Local storm report, May 6, 7:24 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 AM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0717 AM GORIN MO 1 INCH HAIL
05/06/02 SCOTLAND REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.